First time diagnosed schizophrenic, 34 year old Female. It’s been about a month since lock up at the hospital. There she was given anti-depressants, Mirtazapine, along with anti-pschotics, Risperadone, Trazadol for sleep, Benztropine for side effects along with a high blood pressure med as a result of the other pills. All these were prescribed by the Psychiatrist during lock up. When she came home we managed to eliminate Benztropine, Trazadol and the high blood pressure med. These decisions were rubber stamped by the prescribing nurse we saw at out patient a week or 2 later.
I’m questioning the anti-depressant. She was pretty upset about having to stay in hospital for 6 days. She’s also asking why she’s like this; she wants to be “normal”. These issues don’t seem to warrant anti depressants, they seem more situational. I’ve seen depression in a bi-polar person and she’s nothing like that, the constant crying and unable to get out of bed. She’s engaged and doing gardening, exercising. How to know if Mirtazapine is warranted? I did decrease from 15mg to 7.5mg, but 2x she’s had difficulty sleeping and I was concerned that going off the Mirtazapine was causing lack of sleep and so we went back to them.
Thanks for the help. We don’t seem very connected with the professionals yet, but a couple of appointments coming up at the local Medicaid clinic.
Reply to my own post: "About 25% of people diagnosed with schizophrenia meet the criteria for depression.² Depressive symptoms can occur throughout all phases of the illness, including during psychotic episodes, and may be associated with themes of loss and hopelessness.
The prevalence of major depressive disorder is approximately 7%, with marked differences by age and gender.³ The prevalence for 18- to 29-year-olds is threefold than that of 60-year-olds, and the prevalence in women is 1.5- to 3-fold higher than men.
Major depressive disorder (MDD) can occur at any age, although peak onset is in the 20s. The essential feature of major depressive disorder is a period of at least two weeks during which there is loss of interest or depressed mood that represents a change in functioning as characterized by exhibiting five (or more) of the following:
Depressed mood most of the day, nearly every day
Diminished interest in all, or nearly all, activities most of the day, nearly every day
One of these first two symptoms must be present to make the diagnosis.
Significant weight loss or gain or change in appetite (decrease or increase) nearly every day
Sleep disturbance (insomnia or hypersomnia) nearly every day
Psychomotor agitation (restlessness) or retardation (slowing down) nearly every day
Fatigue or loss of energy nearly every day
Feelings of guilt or worthlessness nearly every day
Decreased ability to think or concentrate or make decisions nearly every day
To meet the criteria for major depressive disorder, the symptoms must cause significant impairment in occupational, social, or other areas of functioning and the symptoms may not be attributable to another medical condition, including substance abuse.
Depressive symptoms with schizophrenia exacerbate deficits in psychosocial functioning and increase the risk of suicide. Approximately 5%-6% of individuals with schizophrenia die by suicide and 20% attempt suicide; the risk of suicidal behavior exists at all times during major depressive episodes."
I’ll jump in again since I sense you are impatient for some feedback. It’s great that you are educating yourself, but you are not a doctor nor do you have much experience with schizophrenia let alone depression that can accompany it. There are a host of different medications used alone or in tandem to address an individual’s unique symptoms and side effects, but only medical professionals are qualified to know how to apply them. I am seriously concerned with what you have written so far about playing around with her dosage. I would stick with the meds prescribed and not change anything until she sees a doctor again. If she is in serious distress, take her back to the hospital to be checked out. Going on meds can trigger a host of symptoms and side effects but these often moderate with time. By cutting back or dropping meds, you may be prolonging the very issues you think you are addressing.